Thunderstorm Wind, Sherman
- When
- May 22, 4:55 PM MST
- Where
- Sherman County, 11.88 mi NE of Goodland Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.511, -101.573
Wind gusts were estimated to be around 60 MPH.
A line of thunderstorms moved east into Kansas from Colorado producing wind gusts up to 62 MPH. The highest wind gust was reported at Goodland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved east into Kansas from Colorado producing wind gusts up to 62 MPH. The highest wind gust was reported at Goodland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 22, 4:27 PM MST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT Mon May 22 2017 .SHORT TERM...(This evening through Tuesday) Issued at 134 PM MDT Mon May 22 2017 Across the Tri State region this afternoon...after seeing morning showers...especially along and south of Interstate 70 the area is seeing a psunny/msunny mix. Added sunshine over the area allowing for numerous cumulus to develop. Temperatures are currently ranging mainly in the 60s with a few locales already in the 70F range. Winds are gusting at times under a WNW surface flow. With the CWA now north of morning clouds/precip...the area now will see increasing clouds from the north as the afternoon progresses. A cold front/upper level trough near the northern Nebraska border...will push southward thru the afternoon hours on into this evening. Enough instability across the area will trigger convection. Loss of diurnal heating by then will diminish chances for storms...and eventually only showers will ensue late. Current models runs will shift bulk of precip east of the CWA by 06z Tuesday...allowing for clearing/lower pops slowly towards Tuesday morning. Do expect lingering cloud cover for the morning hours Tuesday...so have kept in slight chance for -rw before going psunny/msunny. Gradient behind this exiting system will be tight...so do expect steady/gusty wnw wind near 30 mph to replace lack of precip. For temps...no strong CAA present overnight so area will see slightly below normal lows in the lower to mid 40s. Highs Tuesday will range in the lower to mid 60s...with temps depending on extent of expected cloud cover thru the day. .LONG TERM...(Tuesday night through Monday) Issued at 134 PM MDT Mon May 22 2017 By Tuesday night...system finally exits well east of the region...allowing for strong H5 ridging to push east out into the Plains region thru Wednesday night. This 36-hour time span will bring dry conditions to the entire area. Dry conditions are short lived as by Thursday and on into the upcoming holiday weekend...a series of shortwaves will work east off the Rockies and thru the Plains region. Model guidance will give the area a chance for rw/trw during this time. strongest system appears to traverse the region during the latter portion of the weekend into next week. For temps...although some WAA will be present during the daytime hours...highs will vary greatly during the next week.Tthe area will be looking at highs in the 60s and 70s. Some locales near 80F on thursday near southern zones. This area will see chance for precip last on that day. Overnight lows will range in the 40s mainly with eastern zones warmest. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 527 PM MDT Mon May 22 2017 Cold front moving through the region this evening will bring scattered showers and a few isolated thunderstorms. Surface winds will briefly increase with frontal passage, helped along by the convection. Some brief gusts to 40kts will be possible through about mid evening before diminishing for the night. Showers and storms should be ending at about the same time. For Tuesday, expecting those gusty north winds to return by mid morning and persist through the day, but otherwise VFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JN AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Mon May 22 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 207 PM MDT Mon May 22 2017 /307 PM CDT Mon May 22 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong thunderstorms are possible across the area this afternoon and evening as a cold front moves through the region from the northwest. Wind and hail will be the main threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 4 SSW BURLINGTON 39.25N 102.30W
05/22/2017 M59 MPH KIT CARSON CO ASOS
&&
DRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 4 SSW BURLINGTON 39.25N 102.30W
05/22/2017 M59.00 MPH KIT CARSON CO ASOS
&&
DRThe Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be around 60 MPH.
Wind gusts estimated to be atleast 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701393, 701394, 701396, 701395.